MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0304
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Necrosis (1971); Seroma (2069); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
Date of Event 01/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device identifier: (b)(4).Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that a patient received a biozorb marker on (b)(6) 2021.The patient reported that she is suffering from pain and discomfort at the implantation site and that it is making it difficult for her to wear a seatbelt and that is painful to sleep on her side and it¿s affecting her daily life.No other information is available.
 
Additional Manufacturer Narrative
After additional review it was determined that: the patient is a 59 year old postmenopausal woman: past medical history: postmenopausal; hypothyroid; gerd; previous laminectomy/discectomy; multiple drug allergies; pine needle and thimersol allergies; former smoker (not quantified).Medications: clonidine; omeprazole; zyrtec; synthroid.Past family history: no history of breast, ovarian, pancreatic or colon cancer.The patient noted a lump in the left breast on (b)(6)2020.Her mammogram on (b)(6)2020 identified a 1.7 x 1.5 x 1.4 cm mass with internal vascularity.A left breast core biopsy diagnosed invasive ductal carcinoma grade 3 with dcis grade 3, er+ pr+.Her-2; mri confirmed left breast mass at 12 0 clock and a superficial 3mm enhancing focus in the right breast that on ultrasound is a "complicated cyst-probably benign".On (b)(6)2021 the patient underwent a "left partial mastectomy (12 o clock) with needle localization, sentinel node biopsy, injection of isosulfan blue, implantation of biozorb.Following the partial mastectomy sizers were used followed by placement of a 4cm x 3 cm biozorb secured by 3-0 pds stay sutures circumferentially¿.Tissue flaps were used to reconstruct the breast at the site of the surgical defect and a "complex layered closure was performed" full pathology report is not available for review.Based on other notes: left breast invasive ductal carcinoma poorly differentiated grade 3 with dcis high nuclear grade; focal atypical hyperplasia; clean margins; 1/1 lymph nodes positive for metastatic carcinoma with extra nodal extension.Same surgery- re-excision of the superior margin positive for focal dcis with clean margins; mammaprint 70 gene assay -high risk status; er+ /pr+her-2 negative.1 week post op, on (b)(6)2021 at surgeon follow up the patient¿s pain was recorded as 0/10 and "doing well and healing nicely".A ct study 4 weeks post op showed "fluid attenuation in the left breast parenchyma ".And in "the left axilla" measuring 5.4 x 5.1 x6.3 cm, both thought to be post-surgical changes however could not rule out seroma, hematoma, necrotic lymph node or abscess.An mri 10 days later documented a "multiloculated fluid collection noted in the left breast measures 8.7x4.4 cm.There is no further record of care for the fluid collection.There is a single mention of ¿dose-dense¿ chemotherapy starting ac/t on (b)(6)2021 and completed on (b)(6)2021.The patient received whole breast and boost radiation therapy from (b)(6)2021.Radiation oncology notes reflect " oncology sequelae: overall, (b)(6) tolerated treatment well.She developed the expected treatment-related side effects including skin reaction and was prescribed topical steroid cream in addition to using moisturizer.She was started on gabapentin with an improvement to her neuropathy." on (b)(6) 2021 the patient had a ct scan for upper abdominal pain and gallstones were noted.On the same scan she had fluid collection and surgical clips noted in the left breast," probable post -surgical changes" and "a 1.5 x 1.2 cm soft tissue nodule in the left axilla may represent postsurgical scar or abnormal lymph node.A 1.4 cm fluid collection adjacent to the nodule may represent postsurgical seroma".The patient had a cholecystectomy on (b)(6)2021 with full recovery and was feeling "great" at her radiation oncology follow-up visit on (b)(6)2021.At that visit the patient reported starting on arimidex on (b)(6)2021.The patient had 6 month bilateral mammograms and breast ultrasound exams on (b)(6)2021 and (b)(6)2022 and had bilateral complicated cysts read as probably benign.The biozorb device was visible by ultrasound on (b)(6)2022 (18 months post implant).The patient had no complaints of breast pain or impact on her daily life.On (b)(6)2022 roughly 2 years post biozorb implantation the patient¿s mammogram showed "heterogeneous echoes related to prior biozorb material seen again.Measuring smaller than on (b)(6)2022 or (b)(6)2022".The patient had no breast related complaints.On (b)(6) 2023 (6 month follow-up) the patients mammogram was read as " no adverse interval change¿.The biozorb implant was noted on the left with post surgical scarring.The final record reviewed was dated (b)(6)2023.At this breast surgeon visit the patient complained of knee pain and had no breast related complaints.Based on the limited available records it is not possible to corroborate or refute the patient's complaints.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
As investigation was conducted: brief description: it was reported that a patient received a biozorb marker on (b)(6) 2021.The patient reported that she is suffering from pain and discomfort at the implantation site and that it is making it difficult for her to wear a seatbelt and that is painful to sleep on her side or stomach and it¿s affecting her daily life.The patient believes that the device has not yet been properly absorbed.As a result of the pain and complications of the biozorb device, the patient fears the possibility of another tumor every day, causing significant emotional distress.Investigation methods and findings: the sample was not returned to the post market quality laboratory for further investigation; therefore, the inspection according to the biozorb post market instructions was not able to be conducted for this complaint.Additionally, there was limited patient-related information provided for this event; consequently, a comprehensive investigation could not be conducted.The harms identified, based on clinical symptoms and hazardous situations for this complaint are: - pain, serious (pain, sleep dysfunction, device palpability, failure to resorb).- seroma, serious (seroma).Cause/root cause: the described issue was investigated through a root cause analysis conducted under capa.The initial purpose of this capa was to evaluate the biozorb product for a root cause linking the product design to the reported complaint issues.The results of the root cause assessment did not find any direct link between the device and the reported complaint issues.Consequently, the implementation activities from capa were considered no longer applicable since hologic has ceased selling the biozorb product with no intention of returning it to market.In addition, capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.Furthermore, a voluntary recall for the biozorb product was initiated on (b)(6) 2024.Conclusion: the reported issue could not be confirmed as no sample was returned for evaluation.The risk trending analysis does not increase the risk zone index.The potential root cause analysis was assessed under capa.Capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.The risks associated with this event are further detailed and evaluated against the product and its hazard analysis within the health risk assessment biozorb, complaint evaluation.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed for the corresponding lot, and no quality figures were identified.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key18106444
Report Number1222780-2023-00430
Device Sequence Number6003836
Product Code NEU
UDI-Device Identifier00851766006030
UDI-Public(01)00851766006030(17)220331(241)F0304(10)D1-191004
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model NumberF0304
Device Catalogue NumberF0304
Device Lot NumberD1-191004
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2023
Supplement Date Received by Manufacturer02/06/2025
03/05/2026
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date03/06/2025
03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexFemale
Patient Weight78 KG